Select a treatment to
get started

Heartburn From Viagra? 7 Tips To Help Reduce It

Taking Viagra or Sildenafil can often cause heartburn. Read on to learn how you can help cool the heartburn side effect from taking Viagra or Sildenafil.

Read on

Viagra, and its generic form Sildenafil, are great medications for helping to relax the muscles in the penis to make it easier to achieve and keep an erection.

However, when this medication helps relax these muscles, a few other muscles in the body may relax too -- including the sphincter on top of your stomach.

Normally, this muscle is kept closed tight to help keep the acidic contents of your stomach from making its way into your esophagus, but with Viagra, a loosening of this muscle could mean that you struggle with heartburn each time you take a dose.

However, even if your heartburn is pretty intense after taking a dose of Viagra or Sildenafil, it does not mean you have to throw in the towel.

There are a few tips and tricks to help try and lessen or reduce the heartburn side effect from taking these medications.

Read on to learn how you can help cool the heartburn side effect from taking Viagra or Sildenafil.

1. Drink plenty of water

One of the simplest ways to help reduce your risk of feeling heartburn after taking your dose, is to increase your water intake at the same time you swallow your pill.

Take your tablet with a full glass of water or two to help reduce the potential heartburn side effects.

2. Use the lowest dose that helps with your ED

The heartburn side effect may be dose-related, meaning that if you take a smaller dose of Viagra, you may experience a smaller amount of heartburn as compared to taking a higher dose.

For some men, it turns out that they are taking a mid-range dose of the medication, but a lower dose may work efficiently as well, and help them reduce their heartburn when taking a dose.

If you are considering wanting to reduce the dose of your Viagra to help reduce the unwanted heartburn, speak with your doctor first to approve the dose change.

3. Try over the counter antacids

If drinking more water with your dose did not cut the heartburn, there are many OTC antacid medications readily available at most pharmacies and grocery stores.

Antacids will help reduce the amount of acid in your stomach, so if there is a little reflux, there will be less discomfort in the esophagus.

Some of these medications are used as needed, and some are taken every day as prevention.

But, remember, even OTC antacid medications can potentially interact with other things you are taking or conditions that you may have, so always check with your doctor first before starting on a new medication.

4. Avoid using alcohol or smoking with Viagra

Alcohol is a common mix with a romantic night, but mixing a few alcoholic drinks with Viagra could exacerbate the heartburn you experience.

Alcohol is known to increase the risk of heartburn, so mixing the two together could worsen symptoms.

Smoking can also instigate a heartburn episode, so steer clear to help reduce your risk of heartburn when taking Viagra.

For best results and less heartburn with Viagra or Sildenafil, avoid alcohol and smoking altogether while the medication is working.

5. Eat normal-sized meals slowly

One of the biggest non-Viagra causes of heartburn is eating too large of a meal, or eating too quickly.

So, eating a large meal in a hurry just after taking your Viagra dose is a recipe for worse heartburn.

If you are eating around the time that you plan on taking your dose, choose a meal on the lighter side, and take your time when eating.

6. Avoid foods that can worsen heartburn

Similar to the tip above, certain foods can already line you up for a heartburn episode, so combining them with a dose of Viagra is asking for some acid reflux down the road.

Avoid fried, high-fat foods, as well as citrus, chocolate, spicy foods, peppermint, tomatoes, and caffeine before taking your Viagra dose to ensure that your meal is not making your heartburn worse.

7. Try to avoid laying down

This may be a tricky one given the nature of the medication, but anytime you are in a horizontal position, you may be allowing more acidic contents through a loosened stomach sphincter.

Let your partner know about the situation and try more upright positions to help reduce heartburn side effects while the Viagra is working.

Heartburn from Viagra Conclusion

One common side effect of using Viagra, or its generic form Sildenafil, is a feeling of heartburn during the time the medication is working.

This side effect stems from the medication doing what it is supposed to do -- loosening the muscles. But, when this happens to the muscle dividing your stomach from your esophagus, it could mean acid reflux.

Start by making sure you are drinking lots of water with your dose to lessen the heartburn.

But, if that does not work you can ask your doctor about reducing your dose, or trying over-the-counter antacid medications.

Anything that can cause heartburn already, may also worsen the reflux from taking Viagra. So, steer clear of alcohol, smoking, spicy foods, fried foods, or large meals when using Viagra to avoid a worse bout of heartburn.

Strut Sildenafil and Tadalafil Online

Interested in seeing if Sildenafil or Tadalafil are a good option for your ED?

Have a free online visit with our doctors today. If you are a good candidate for treatment, your medication can be shipped to your front door with our free shipping. We offer a range of doses, to help find the lowest dose that works for you, and help reduce the risks of side effects like heartburn.

Free shipping
Free follow-up care
Cancel anytime, no fees
Free online MD visit

Related posts